Couldn't find what you looking for?

TRY OUR SEARCH!

Lipitor and grapefruit

When they come in touch with one another, grapefruit and Lipitor have the tendency to bring about a number of severe complications. As it is widely known, interactions of the specific drug can induce a range of complications, starting from those minor ones, and all the way to those major and quite serious ones. Lipitor also belongs to such a group, since it is known for its ability to interact with other drugs, as well as with specific food in an unwanted way.

The drug revealed

The medication  belongs to the group known as statins – medications that are known to inhibit the enzyme that is responsible for keeping a watchful eye on the overall cholesterol production in one’s body. For this reason, medications from this group are employed for prevention of diseases cardiovascular in nature. They accomplish this by decreasing the overall quantity of cholesterol in the body. Another trait of these medications is that they have the potential in facilitating the cholesterol reabsorption, which on the other hand, is known to decrease the plaque buildup rate in one’s cardiovascular system. Aside from this medication, other quite frequently employed medications from this group are Crestor, Zocor, Pravachol and alike.

The bottom line is that Lipitor is primarily employed in those cases when there is a need for the decrease of cholesterol levels, as well as in the case of elevated triglyceride levels. The Lipitor therapy target group refers to those people who suffer from heart related diseases, since it is meant for lowering the risk of developing one in the first place. Translated into numbers, this means that statins comprise the first line of defense for those persons whose cholesterol level is 240 and higher, and LDL cholesterol level greater than 130.

Threatening combination

One thing that numerous research studies have revealed is that medications from the above mentioned group, when combined with grapefruit have the tendency to bring about rather serious complications. Those statins, aside from Lipitor, have not been noticed to cause any of such complications, but when it comes to Lipitor, this is unfortunately, not the case.

What happens under normal circumstances is that, once Lipitor is taken, it goes through the metabolism and after a specific period of time, it is expelled from the body quite normally and without any hindrances. But if grapefruit is also eaten, the metabolism of Lipitor gets disturbed. The main reason is the presence of naringenin in the grapefruit. This substance is known to deactivate certain enzymes located in the small intestine, which are essential for a proper metabolism of statin medications, Lipitor included. Direct consequence of this is the rise in the levels of statins in one’s body, which unfortunately, induces numerous unwanted issues. 

Your thoughts on this

User avatar Guest
Captcha